Texas, 2018

Drought in Texas, July 1 to 10, 2018

July 1 to 10, 2018 · NWS EWX · 4 events in 4 counties and zones

July brought beneficial rain to Bandera, Kendall, Comal, and Frio Counties ending Severe (D2) drought. These counties received near normal to 200% of normal rainfall for the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

July brought beneficial rain to Bandera, Kendall, Comal, and Frio Counties ending Severe (D2) drought. These counties received near normal to 200% of normal rainfall for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 30, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1251 AM CDT Sun Jul 1 2018

.AVIATION...
/06Z TAFS/
MVFR cigs are expected to continue across the San Antonio metro area
sites through at least 14Z. KAUS should see MVFR within the next
hour or around 07Z and continuing through 14Z. There is a slight
chance for cigs to lower to IFR around 13Z for the San Antonio sites.
Since confidence is low at this time, have opted to keep it out from
their TAFs. VFR conditions are expected for KDRT for this forecast
package. VFR conditions are expected after 14Z Sunday along the I-35
corridor sites. Southeast winds of 8 to 12 knots are expected
across area terminals overnight with lighter winds around dawn for
few hours. Winds pick up again mid-morning on Sunday with prevailing
winds ranging from 10 to 15 knots with gusts of 20 to 25 knots for
much of the day and evening periods.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT Sat Jun 30 2018/

AVIATION...
VFR conditions continue across South Central Texas this afternoon
with the exception of a few rural airports (3T5 - La Grange, CVB -
Castroville, and HYI - San Marcos) that are MVFR due to the haze
created by the Saharan dust in the air. For the TAF sites windy
and VFR flying conditions will continue for the next few hours with
the wind finally decreasing around 03z at the terminals. MVFR cigs
should develop once more around 05z across the I-35 terminals and
last through about 16z Sunday morning. Winds will once again increase
on Sunday and be gusty out of the southeast. For DRT VFR conditions
should continue through the period. Mesoscale models (supported by
the latest radar trends) keep any shower and thunderstorm activity
to the west of the city over Mexico, so have gone with a dry TAF.

PREV DISCUSSION... /ISSUED 301 PM CDT Sat Jun 30 2018/

SHORT TERM (Tonight through Sunday Night)...
A fetch of monsoonal moisture continues to move over Val Verde county
but without as much mcv activity as was seen last night. Coverage
tonight should be more isolated. Hot and dry anticyclonic flow over
east TX continues to keep above normal temps over the rest of South
Central TX, and some modest record max temps for 6/30 of 100/101 at
AUS/ATT respectively could be reached or broken later this
afternoon. Temps could be a degree or two warmer July 1st and could
approach the record values in the Austin area again. Meanwhile
records at SAT/DRT are more out of reach. The H7-H5 ridge axis will
have shifted west to cover Central TX Sunday and could yield the
hottest days of ambient temps in the 7 day forecast Sunday into
Monday. However, moisture levels and winds are expected to trend
downward as upper troughing over the Central Plains dampens and lifts
northeast.

LONG TERM (Monday through Saturday)...
As noted in the short term, lighter winds and drier afternoon air
could lead to more triple digit heat for most areas with lighter
morning winds leading to less humidity and lower min temps.

This pattern begins to change on Tuesday from the east as the
elevated ridge axis pivots to more E-W and allows for a more unstable
pattern for easterly flow aloft bringing a couple disturbances west
along the Nrn Gulf coast into TX. Persistent hot temps should
continue west of Hwy 281, but a change in the 700 mb winds could
add moisture to the mixed layer and moderate highs over eastern
counties Tuesday afternoon. Increased mid level moisture is
expected to advect westward overnight with a few showers expected
over eastern counties Tuesday night.

Rain chances continue to increase from the east Wednesday morning
with ample moisture for a few storms. Coverage should still be light
through the daytime hours over most areas as the deeper moist layer
remains rooted over East TX/LA. Thus expect most of the 4th of July
activities along and W of I-35 to see minimal interruptions in the
late afternoon/evening, although afternoon gusts near storms could
become a concern. Rain chances continue to spread west through the
night with most of the activity expected to stay diurnal. The highest
storm coverage of the week is expected Thursday as the deterministic
GFS/ECM solutions are converging to better agreement that the best
vorticity in the mid levels moves right over South Central TX. The
better rain chances shift west Thursday night, but another weaker
disturbance follows a similar path through next Saturday. PoPs show
lighter chances with the second system due to the weaker dynamics.

Rainfall projections look promising for many areas getting a chance
to see around 1/2 inch or more next week, but model qpfs in the
medium range tend to overdo areal coverage and amounts due to their
inability to resolve finer scale convective elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              99  75 101  75 101 /   0   0   0   0   0
Austin Bergstrom Intl Airport  99  74 100  75 100 /   0   0   0   0   0
New Braunfels Muni Airport     99  74 100  74 100 /   0   0   0   0   0
Burnet Muni Airport            98  72  99  73 100 /   0   0   0   0   0
Del Rio Intl Airport          102  77 103  77 103 /   0   0   0   0   0
Georgetown Muni Airport        99  74 100  75 100 /   0   0   0   0   0
Hondo Muni Airport            101  75 102  74 101 /   0   0   0   0   0
San Marcos Muni Airport        99  74 100  74 100 /   0   0   0   0   0
La Grange - Fayette Regional   97  75  99  75  98 /   0   0   0   0  10
San Antonio Intl Airport       99  75 100  75 100 /   0   0   0   0   0
Stinson Muni Airport          100  75 101  75 100 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...Platt
Hazardous weather outlook, Jun 30, 2:12 AM CST, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
312 AM CDT Sat Jun 30 2018

TXZ171>173-183>194-202>209-217>225-228-010815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 30, 9:36 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1036 PM CDT SAT JUN 30 2018

TXZ183-202-010415-
Kinney TX-Val Verde TX-
1036 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINNEY AND
SOUTHEASTERN VAL VERDE COUNTIES UNTIL 1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Laughlin AFB, or 16 miles northwest of Quemado, moving
north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Standart, Amanda, Laughlin AFB and Val Verde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2945 10084 2937 10056 2911 10068 2912 10071
      2917 10078 2920 10077 2923 10080 2924 10079
      2929 10088
TIME...MOT...LOC 0335Z 195DEG 23KT 2912 10081

AAT
Special weather statement, Jun 30, 10:16 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1116 PM CDT SAT JUN 30 2018

TXZ202-010500-
Kinney TX-
1116 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY COUNTY UNTIL
MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Laughlin AFB, or 12 miles southeast of Del Rio,
moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Standart and Amanda.

LAT...LON 2933 10074 2934 10071 2938 10071 2943 10070
      2954 10066 2942 10043 2923 10070 2926 10075
      2929 10074 2930 10075
TIME...MOT...LOC 0415Z 216DEG 13KT 2927 10071

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Bandera

When
July 1, 12:00 AM CST to July 10, 12:00 PM CST
Where
Bandera forecast zone
Reported by
Drought Monitor
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

July brought beneficial rain to Bandera, Kendall, Comal, and Frio Counties ending Severe (D2) drought. These counties received near normal to 200% of normal rainfall for the month.

Drought, Comal

When
July 1, 12:00 AM CST to July 10, 12:00 PM CST
Where
Comal forecast zone
Reported by
Drought Monitor
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

July brought beneficial rain to Bandera, Kendall, Comal, and Frio Counties ending Severe (D2) drought. These counties received near normal to 200% of normal rainfall for the month.

Drought, Frio

When
July 1, 12:00 AM CST to July 10, 12:00 PM CST
Where
Frio forecast zone
Reported by
Drought Monitor
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

July brought beneficial rain to Bandera, Kendall, Comal, and Frio Counties ending Severe (D2) drought. These counties received near normal to 200% of normal rainfall for the month.

Drought, Kendall

When
July 1, 12:00 AM CST to July 10, 12:00 PM CST
Where
Kendall forecast zone
Reported by
Drought Monitor
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

July brought beneficial rain to Bandera, Kendall, Comal, and Frio Counties ending Severe (D2) drought. These counties received near normal to 200% of normal rainfall for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773719, 773720, 773721, 773722.